Cough syrup for banner FORMATTED-466964316.jpg

Watch the Medicine Cabinet: Teens Are Using Cough Syrup to Get High

Posted by Debra Luben, M.D. on Dec 28, 2016 9:05:00 AM

Coughs are common during the winter months. It may be necessary for you to run down to the local pharmacy to pick up a prescription or over-the-counter cough syrup for the sick person in your family, but it’s also a good idea to keep an eye on how much of it is being taken. A recent study shows that about 1 in 10 teens uses cough medicine to get high. 

DXM Has Euphoric Effect

One of the active ingredients in cough medicine, dextromethorphan – or DXM – is found in several major cough medicines, lozenges, gel caps and tablets. When taken as intended, DXM can successfully suppress a cough. But when overtaken, DXM causes hallucinatory and dissociative effects, and can even produce a euphoric effect.

cough syrup spoon-526491615.jpg

Why Cough Medicine?

As with most things that are abused, the number one contributing factor for teens getting high off cough syrup seems to be the ease with which it can be found. You don’t have to have a prescription. Cough syrup is available in many forms and you can find it at almost any grocery store or pharmacy. 

Because so many teens have overused cough syrup to get high, cough syrup abuse has become normal, meaning that kids aren’t going to shy away from it like they might other illegal recreational drugs they know to be dangerous. 

Another issue is that because the high is coming from a legal product, many teens don’t feel as though abusing cough medicine is dangerous. However, this couldn’t be further from the truth. 

What Long-Term Abuse Can Do

It’s important to talk with your teen about DXM abuse and how it can negatively affect them. Here are some of the short-term and long-term effects of DXM overuse:

  • Vomiting
  • Increased heart rate
  • Raised blood pressure
  • Sweating
  • Hot flashes
  • Loss of coordination
  • Psychosis
  • Seizures
  • Depression
  • Death 

Drug abuse of any kind is hard on your body. Chronic use of prescription cough syrup containing DMX can lead to damage to the brain and liver.

cough syrup emergency-522202155.jpg

Signs of DXM Abuse

If you’re concerned that your child might be abusing DXM, there are a few things you can look out for that signal a dependency issue. 

  • Their social circle has changed. Maybe there are friends hanging around now that you don’t know or don’t have a good feeling about.
  • Their grades or study habits have declined.
  • They exhibit violent mood swings. This can be difficult to pinpoint with a teen as they’re already undergoing so much stress, but the shift in mood that you’re looking for is a big one. They’ll seem suddenly furious, sad or manic.
  • Look for a change in eating habits.
  • Watch for sneaky or secretive behavior, or a dramatic change in sleep patterns.
  • Claims of being sick more frequently – pay attention to a teen who is regularly asking for cough medicine.
  • Hidden trash – are you noticing empty cough syrup bottles in the trash can?

If you have any questions, the best thing you can do is address it with your child. It’s better to get everything out in the open and give them as much information as you can about why abusing DXM would be a terrible thing for their health. Don’t be shy about confiding in your teen’s doctor, who can help support you and reinforce to your teen the potential health hazards. 

Luben_Debra.png

Dr. Debra Luben is a board-certified pediatrician at Main Campus whose clinical interests are centered on preventive medicine and wellness.

 

 

 

Starts with choosing your doctor.

Subscribe to Email Updates

Posts by Topic

see all